Alert archive / Virginia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 86, NWS Blacksburg, VA

August 19, 2001Pulaski County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 19, 2001, 8:34 PM EDT for Pulaski County, Virginia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 19, 2001, 8:34 PM EDT (00:34 UTC)
Expired
Aug 19, 2001, 9:00 PM EDT
In force
26 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Pulaski County, VA

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.6 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2001-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1350 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2001-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1350 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
924 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

344 
WUUS51 KRNK 200036
SVRRNK
VAC155-200100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
834 PM EDT SUN AUG 19 2001

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PULASKI COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 900 PM EDT.

* AT 833 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM NEAR ALLISONIA...MOVING EAST AT 30 MPH.

WINDS UP TO 60 MILES AN HOUR CAN BE EXPECTED WITH THIS STORM.

SOME LOCATIONS THREATENED THROUGH 900 PM EDT INCLUDE
  ALLISONIA...
  CLAYTOR LAKE STATE PARK

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

.END
11
$$

11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 7:45 PM EDT, 49 minutes earlier.

Area forecast discussion, Aug 19, 7:45 PM EDT, 49 minutes before
AREA FORECAST DISCUSSION...UPDATED.
NATIONAL WEATHER SERVICE BLACKSBURG, VA
745 PM EDT SUN AUG 19 2001

WILL ISSUE AN UPDATE TO REMOVE SEVERE WEATHER WATCH
FROM SOUTHEAST WEST VIRGINIA. ALSO...WILL REMOVE
ENHANCED THUNDERSTORM WORDING FROM ZONES. UPDATE
WILL BE OUT ARD 8 PM. HAVE A GOOD NIGHT.

FCSTID = 7
ROA   66  85  61  85 /  30  30  10  10
LYH   65  85  62  85 /  30  30  10  10
DAN   69  88  65  86 /  30  30  10  10
BLF   62  75  57  77 /  40  30  10  10
LWB   57  74  55  76 /  40  30  10  10
BCB   62  79  58  78 /  40  10  10  10
TNB   63  77  58  77 /  40  10  10  10

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 10:58 PM EDTFlash Flood WarningRNKPatrick2 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.